Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


true muscle loss
May 23, 2002

I am currently on Viracept, Zerit and Videx. Undetectable and Tcell count at 300. I feel pretty healthy, however, I have noticed loss of muscle in my legs and arms - not to mention the pot belly. What can be done to reverse the loss in the legs, specifically the ankles/calves area, and in the arms. Is there anything other than anabolic steroids that will help. I've heard of Juven, and have tried it, but I can't seem to see a difference. I'm not too happy about being 40 and having the legs of a 70 yr. old - skinny and sagging. Any suggestions?

Response from Ms. Fields-Gardner

The changes you describe are likely to be lipodystrophy, but may include some muscle loss. You can have your doctor or dietitian do a good physical examination to characterize the changes clearly, the foundation to choosing a good path for you.

If it is indeed muscle losses you are looking at, strength training in the lower and upper body may help to maintain and improve your look. At this point in time, research suggests that muscle is able to respond to exercise even with problems of lipodystrophy.

Hormonal alterations are probably a large part of the lipodystrophy problem which may include loss of subcutaneous fat stores in the arms and legs. There have been suggestions of a variety of hormonal and other metabolic changes that predispose you to these body changes.

The unfortunate thing about this is that hormones don't typical move in isolation. When insulin sensitivity changes, it is likely that the function and effect of other hormones (including sex hormones) will change.

While there are many theories and no real conclusive answers, you can still talk with your doctor about what types of therapies may be workable for you if you find that fat losses are a part of the picture of your thinning arms and legs.


Previous
Exercise and Lipoatrophy?
Next
facial fat loss while off meds

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement